Kratom is widely used even though it is believed to contain some compounds which can lead to psychotropic effects. It is legal in the United States and many other countries. However, it is considered an illegal drug in some countries, including Thailand the country of its origin. In Australia and Malaysia, the use of kratom is regulated. The case is the same in a number of countries in Europe. This raises the question: is kratom safe?
Despite the fact that not so much has been researched on the safety of Kratom, a number of factors about this substance can point to how safe or unsafe it is to human health.
This article will be looking at a number of factors to help us determine whether kratom is safe or not.
But perhaps one of the major negative effects of Mitragyna speciosa (kratoms scientific name), is its ability to cause addiction. And this is one major reason that makes it not safe for use.
There are also elements in Kratom which render it unsafe. Studies have shown that there are high levels of alkaloids in kratomalmost similar to what common addictive substances like opium and hallucinogenic mushrooms contain.
The effects of kratom do vary depending on the level of dosage.
Thought taking Kratom in low doses is safe? Not at all. It is evident through research that even minimal doses of Kratom(less than five grams of leaves) are harmful to your body. A small dose of Kratom acts as a stimulant, producing similar effects similar to those in amphetamine.
This low dose also causes an increased urge for sex, increased energy as well as alertness. The person may seem more sociable too with a low appetite for food.
On the negative side, a low dose of kratom produces anxiety and tremors. The person may become agitated faster and exhibit challenges with coordination.
When a higher dose of Kratom is consumed, the person may experience feelings similar to those in opioids. This is the very reason addicts to other opioids tend to turn to it as a safer option. It gives them the same effects. When compared to substances like morphine, it has the same positive effects even though the intensity in kratom is lower.
Elevated doses of kratom produce effects like reduction in pain, suppression of cough, sedation and euphoria.
Nausea and anxiety are two negative effects that will manifest in any person under Kratomwhether the dose is high or low. These negative effects of kratom become worse when it is mixed with other drugs and prescription medicines.
This is because interaction of Kratom with other drugs is not safe when taken together and can lead to liver damage and seizures, making Kratom unsafe.
Kramton is not only available as a herb. Commercial versions like krypton are also available. This form of kratom is normally made out of a mixture of kratom and other substances. It has been found that Krypton contains an extra chemical that is meant to activate opioid receptors in the brain. This is found in tramadol taking patients. The person undertaking krypton is at potential risk of dying from respiratory failure.
Other reasons why kratom is not safe include:
Hangover feelings are common side effects experienced by those using kratom. Symptoms may include feeling nausea and irritable. Headaches and anxiety are also common.
For a drug like kratom with so many negative effects, there needs to be regulation to prevent people from being exposed to its effects. Lack of regulation by the FDA is hazardous, with companies involved in dealing with kratom free to market their product anywhere.
Without official warning labels for Kraton as it is now, those purchasing it are not in the know concerning all the components. They don’t know whether it is pure and neither can they tell kratoms potency level.
Kratom interaction with other drugs is a subject of discussion in relation to its safe use. Kratom, when combined with other psychoactive substances has the risk of leading to seizures.
Likewise, taking opioids, and as well as prescription drugs in combination with kratom can bring about interaction that could pose risks such as deepening depression and possible death.
Kratom overdose can bring about severe side effects. Symptoms may include lethargy, heavy or shallow breathing, impaired motor skills and slurred speech. Other signs include listlessness, tremors, body, hallucinations, aggression and delusions. A more fatal of overdose can occur if kratom is mixed with another drug like prescription opioids.
Data from the U.S poison control centers in relation to Kratom overdose indicates that between 2010 and 2025, there were around 660 calls.
However, it should be noted that an overdose from kratom would not be the same as that from opioids.
There’s limited research in the U.S about the possible long-term effects of kratom. However, evidence from Southeast Asia like Thailand, where it has been in use for many centuries indicate that there are potential long-term effects from using kratom another reason why this substance is not safe to use. It is even more alarming to know that even when taken in low doses, Kratom can still cause long term effects like Anorexia, Sleep problems, Withdrawal symptoms and constipation.
Symptoms for those who use kratom for a long term heavily include: